Pennsylvania, 2004Flash Flood in Pennsylvania, June 17 to 18, 2004
June 17 to 18, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM EST, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 17, 2:08 PM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT THU JUN 17 2004
SVR WATCH IN EFFECT TIL 8PM FOR MUCH OF THE AREA. FF WATCH TIL 10
PM. SBCAPES 1500-2500 AND HIGH PRECIPBLE WATER FAVOR CONTINUANCE OF
BOTH SEVERE AND FLOODING RAINFALL WORDING AT LEAST INTO THE EVENING
UNTIL SHORT WV PASSES LATER TONIGHT. STILL UNSTABLE ON FRIDAY WITH
SECONDARY FRONT TO COME THROUGH. WILL KEEP IN CHC POPS FOR FRI AND
FRIDAY NIGHT THOUGH IF WE STABILIZE ENOUGH COULD JUST BE EVENING.
BOTH GFS AND ETA SHOWS WV CROSSING TO THE SOUTH ON SAT SO KEPT IN
CHC FOR OUR EXTREME SRN ZNS. SFC RIDGE BUILDS IN SAT NIGHT AND
SUNDAY. RETURN TO OVERRUNNING FOR MONDAY.
TEMPS SIMILAR TO FWC MOS INITIALLY THEN CLOSE TO MAV NOS.
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.
OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031.
FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.
PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.
WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVC009...WVC029...WVC051...WVC069.
&&
Hazardous weather outlook, Jun 17, 12:06 PM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT THU JUN 17 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170843-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
106 PM EDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE
UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF
CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND.
THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS
ALSO POSSIBLE.
THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET
MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A
FLASH FLOOD WATCH CONTINUES UNTIL 10 PM.
.DAYS TWO THROUGH SEVEN...
NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER
OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE
WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jun 17, 4:45 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG RIVESVILLE 39.53N 80.12W
06/17/2004 MARION WV EMERGENCY MNGR
TREES BLOWN DOWN.
&&Special weather statement, Jun 17, 5:04 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT THU JUN 17 2004
WVZ023-172326-
PRESTON WV-
604 PM EDT THU JUN 17 2004
...MORE HEAVY RAIN APPROACHING...
NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED MORE
THUNDERSTORMS MOVING INTO PRESTON COUNTY FROM THE WEST.
IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, FLASH FLOODING MAY
BEGIN. ALSO, FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY
MOVE THROUGH PRESTON COUNTY BETWEEN 6 AND 7:30 PM.
WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. IF YOU LIVE IN A
FLOOD PRONE AREA, WATCH FOR RAPIDLY RISING WATER. IF FLOODING BEGINS
OR A WARNING IS ISSUED, MOVE TO HIGHER GROUND. NEVER ATTEMPT TO
DRIVE THROUGH FLOOD WATERS, IT MAY BE TOO SWIFT OR DEEP TO PASS
THROUGH SAFELY. STAY TUNED FOR UPDATES.
Local storm report, Jun 17, 5:19 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG NEWELL 40.07N 79.89W
06/17/2004 FAYETTE PA LAW ENFORCEMENT
TREES BLOWN DOWN.
&&Local storm report, Jun 17, 5:39 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 N FAIRMONT 39.55N 80.15W
06/17/2004 MARION WV EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
&&Local storm report, Jun 17, 7:11 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG FAIRMONT 39.48N 80.15W
06/17/2004 MARION WV PUBLIC
TREES BLOWN DOWN.
&&Local storm report, Jun 17, 7:13 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG GRINDSTONE-ROWES RUN 40.02N 79.82W
06/17/2004 FAYETTE PA EMERGENCY MNGR
TREES BLOWN DOWN.
&&Flash Flood, Westmoreland
- When
- June 17, 8:15 PM EST to June 18, 2:30 AM EST
- Where
- Westmoreland County, New Kensington
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
At 915 PM EDT, Pucketa Creek flooded Route 56; and at 940 PM, Constitution Blvd was washed out --- both in New Kensington. Then at 1008 PM EDT, a skywarn spotter 1 mile south of Apollo reported many flooded basements after 2.7 inches of rain. At 1021 PM, streams had flooded roads in Vandergrift. At 1040 PM, the flooding caused a mud slide onto Route 56 near New Kensington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404402.